Alert archive / Michigan / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 79, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Aug 22, 1996, 5:17 PM EDT for Gladwin County, Michigan. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 22, 1996, 5:17 PM EDT (21:17 UTC)
- Expired
- Aug 22, 1996, 6:15 PM EDT
- In force
- 58 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
County Gladwin County, MI
The radar
The NCL Michigan radar (KAPX), 105 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 5:50 PM EDT | Hail 0.75 | Gladwin, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 153 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 1015 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KAPN 222117 SVRAPN MIC051-222215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 517 PM EDT THU AUG 22 1996 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 615 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN MICHIGAN ...GLADWIN COUNTY AT 517 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST OF GLADWIN. THE STORM WAS MOVIN G EAST AT 30 MPH... AND WILL REACH GLADWIN BY 530 PM. STAY AWAY FROM WINDOWS AND AVOID USING TELEPHONES. IF YOU SEE LIGHTNING WHILE YOU ARE OUTSIDE...YOU ARE TOO CLOSE TO THE THUNDERSTORM. MOVE INSIDE. OX/SMITH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:59 AM EDT, 14 hours 18 minutes earlier.
Area forecast discussion, Aug 22, 2:59 AM EDT, 14 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 300 AM EDT THU AUG 22 1996 ALL 3 SHORT TERM MODELS ESTIMATE FNTL POSITION OVR ROUGHLY AN APN TO MKG LINE. MAIN QUESTION FOR UPCOMING FCST PERIOD WILL BE SVR WX CHCS CWA-WIDE TODAY...AS MORE TRANQUIL WX SETS IN YET AGAIN TONIGHT AND ON FRI. ENOUGH INSTABILITY...ALONG WITH FNT TRIGGERING LIFT AND SOMEWHAT BETTER DYNAMICS W/ RECENT MODEL RUNS AS COMPARED TO YDAY/S WOULD CERTAINLY JUSTIFY CURRENT FCST/S MENTION OF LIKELY TSRA/SHRA POPS. LOOKS LIKE THE BEST DYNAMICS WILL BE IN ERN UPR MI WHERE BEST DPVA SHOWS UP. AS A RESULT...BEST DIVRG ALOFT/CONVRG AT SFC COUPLET IS SEEN IN THIS AREA FOR LATER TODAY. DVRG OF AGEO WIND AT 250 ALSO BULLSEYES ACRS ERN UPR BY 12Z WITH NOTCBL DVRG NOTED AS WELL IN NRN LWR MI. MORE IMPORTANTLY...HOWEVER...COULD BE IMPACT OF 2ND JET MAX MOVING UP THE E SIDE OF THE UPR TROUGH LATER TODAY. THIS WOULD IMPACT SRN TIER CWA COUNTIES W/ THAT REGION BECOMING UNDER RRQ OF THIS JET MAX...IN ADDITION TO ALREADY HAVING DVRG ALOFT IN PLACE WITH UPR DIFLUENCE AND FLOW BECMG SUPERGEOSTROPHIC. LOW LVL THTE RIDGING SHOWS UP FAIRLY WELL ALONG THE FNT...ESP IN SRN CWA SECTIONS...WHERE AS A RESULT THERE SHOWS UP A BETTER THTE LAPSE RATE IN TIME SECTIONS. NORMAL TRADE OFF FOR UPR MI COUNTIES...WHILE NOT HAVING THE BEST INSTABILITY...TSTMS WILL BE BETTER DYNAMICALLY DRIVEN. AND AS PER MCD/S OUT OF SELS...WITH FZL/S FAIRLY HIGH AND WITH NATURE OF UPR JET STRUCTURE...WOULD BE LOOKING AT DMGING WINDS AS MAIN SVR WX THREAT. HOWEVER...WOULD STILL LIKE TO SEE MORE DRYING AT MID LVLS DURING THE DAY W/ BEST LOW LVL JUICE IN PLACE...DOESN/T LOOK LIKE THAT WILL HAPPEN BEFORE FNTL LIFT IS LOST. AND H7-H5 CAA WILL JUST MAKE IT INTO NW LWR/ERN UPR MI EARLY THIS EVENING...ONCE AGAIN AFTER FROPA. THEREFORE...WITH LATER FROPA...WOULD THINK NE LWR HAS THE BEST CHC FOR ANY SVR WX THAT DEVELOPS ACRS CWA. THIS WILL DEPEND ALSO ON HOW CLOUDS RETARD TEMP RISES.p EVEN BETTER CHCS WOULD BE IN SE COUNTIES WITH BETTER AGEO/RRQ FORCING AND A HIGHER LOW LVL THTES. HURLEY
In the hours before
Special weather statement, Aug 22, 1:23 PM EDT, 3 hours 54 minutes before
MIZ024-029-030-034>036-041-042-230100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 120 PM EDT THU AUG 22 1996 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 PM EDT THIS EVENING... A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR A PORTION OF NORTHEAST LOWER MICHIGAN. THE WATCH INCLUDES THE COUNTIES OF ALPENA... OSCODA... ALCONA... ROSCOMMON... OGEMAW... IOSCO... GLADWIN... AND ARENAC. THE CITIES OF ALPENA... MIO... HOUGHTON LAKE... GLADWIN... TAWAS CITY... AND STANDISH ARE INCLUDED IN THIS WATCH. A SEVERE THUNDERSTOM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF LARGE HAIL AND DAMAGING THUNDERSTORM WINDS. IF THREATENING WEATHER APPROACHES... MOVE INDOORS AND STAY AWAY FROM WINDOWS. ALSO AVOID USING ELECTRICAL APPLIANCES DURING THUNDERSTORMS. LIGHTNING IS THE NUMBER ONE WEATHER KILLER! STAY TUNED TO NATIONAL WEATHER SERVICE WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST WEATHER INFORMATION AND POSSIBLE WARNINGS. SMITH END
Special weather statement, Aug 22, 4:06 PM EDT, 1 hour 11 minutes before
MIZ024-029-030-034>036-041-042-222300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 405 PM EDT THU AUG 22 1996 ...SEVERE THUNDERSTORM WATCH FOR PARTS OF NORTHEAST LOWER MICHIGAN HAS BEEN CANCELLED... THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR PARTS OF NORTHEAST LOWER MICHIGAN... INCLUDING THE CITIES OF ALPENA... HOUGHTON LAKE... TAWAS CITY... AND STANDISH... HAS BEEN CANCELLED. THE LINE OF STRONG THUNDERSTORMS THAT AFFECTED NORTHEAST LOWER MICHIGAN EARLIER THIS AFTERNOON HAS MOVED EAST INTO LAKE HURON. ADDITIONAL THUNDERSTORMS MAY STILL DEVELOP LATE THIS AFTERNOON AND THIS EVENING. HOWEVER... THESE THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE. STAY TUN~ED TO NATIONAL WEATHER SERVICE WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST WEATHER INFORMATION. SMITH END
Local storm report, Aug 22, 4:15 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
415 PM EDT THU AUG 22 1996
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
225 PM TAWAS CITY MI WIND DAMAGE
08/22/96 IOSCO TREES DOWNThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 5:32 PM EDT | Tornado Warning | APX | Gladwin | 43 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.